EconPapers    
Economics at your fingertips  
 

The Association between Complexity and Managerial Discretion in the Property and Casualty Insurance Industry

M. Martin Boyer (), Elijah Brewer () and Willie Reddic
Additional contact information
Elijah Brewer: DePaul University, Department of Finance, 1 E. Jackson Blvd., DePaul Center 5500, Chicago, IL 60604, USA
Willie Reddic: DePaul University, School of Accountancy & MIS, 1 E. Jackson Blvd., DePaul Center 6049, Chicago, IL 60604, USA

Quarterly Journal of Finance (QJF), 2019, vol. 09, issue 03, 1-33

Abstract: This paper investigates whether the setting of loss reserves depends on an insurer’s complexity, which is defined by the number of business lines an insurer underwrites and on the insurer’s expertise in those lines. Our results suggest that insurers with higher levels of complexity tend to over-reserve. We also find that, as complexity increases, insurers that are financially weak and smooth their earnings, tend to under-reserve (i.e., bias their loss reserves upward). Further, we find that as complexity increases, insurers with high tax liabilities tend to bias their loss reserves downward (i.e., over-reserve), suggesting that tax strategies are important issues for insurers. An insurer’s degree of complexity is particularly salient when determining the extent to which loss reserves can be aggressively set.

Keywords: Operational complexity; managerial discretion; loss reserves error (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.worldscientific.com/doi/abs/10.1142/S2010139219500083
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wsi:qjfxxx:v:09:y:2019:i:03:n:s2010139219500083

Ordering information: This journal article can be ordered from

DOI: 10.1142/S2010139219500083

Access Statistics for this article

Quarterly Journal of Finance (QJF) is currently edited by Fernando Zapatero

More articles in Quarterly Journal of Finance (QJF) from World Scientific Publishing Co. Pte. Ltd.
Bibliographic data for series maintained by Tai Tone Lim ().

 
Page updated 2020-04-20
Handle: RePEc:wsi:qjfxxx:v:09:y:2019:i:03:n:s2010139219500083